When most people think of drug addiction, they probably picture illegal drugs such as cocaine or heroin. Medicines including painkillers can also be addictive, however, whether they are sourced illegally and used recreationally or legitimately prescribed.
There has been what is often described as an ‘epidemic’ of painkiller misuse in the US and, while the situation is not so out of control in the UK, a recent Public Health England review found that millions of people were being prescribed potentially addictive drugs. “While the scale and nature of opioid prescribing does not reflect the so-called crisis in North America, the NHS needs to take action now to protect patients,” one of the authors stated.
But is co-codamol addictive and should you be concerned if you are taking it?
Co-codamol is a combination of two painkillers – paracetamol and codeine. While paracetamol is one of the most commonly used painkillers, it is still not fully understood how it works. It is thought to block chemical messengers in the brain, reducing the perception of pain, but the exact mechanism is still debated and there may be a combination of factors at play. It is generally used for mild to moderate pain and can also reduce fever.
Codeine is an opiate or opioid, similar to other painkillers such as morphine and oxycodone, as well as illegal drugs including heroin. It works in the central nervous system and the brain to block pain signals to the rest of the body. It can also reduce the anxiety and stress caused by pain.
Codeine is not as strong as other opioid-based painkillers like morphine oxycodone or fentanyl and is generally present in smaller amounts in the mixed medicine co-codamol than when it is prescribed on its own. It is still stronger than paracetamol, however and can be dangerous if not taken as directed. When it is used correctly, the combination of the two different painkillers in co-codamol can be very effective at controlling or managing pain.
The Addictive Potential of Co-codamol
While paracetamol is not generally considered to be addictive, codeine certainly can be. Co-codamol dependence is therefore related to the codeine part of the medication.
Like other opioids, codeine blocks pain signals but can also produce sensations of relaxation and euphoria. This is one of the reasons why the drug is frequently sought out and used recreationally. As Dr Lewis Nelson, a professor of emergency medicine at New York University’s Langone Medical Center, told Live Science: “It would be great if you could dissociate the pain-relieving part of [opioids] from the euphoria-inducing part of [opioids], but you can’t. They’re inextricably linked.”
Wanting to seek out pleasurable feelings by using more of the drug is one way that an addiction can start to take hold. Repeatedly using an opioid like the codeine in co-codamol can also result in you developing a tolerance to the drug. This means that you need to take more of it for the same effect. If you start to experience more pain, this can lead to you using more of the drug, locking you into a vicious cycle of habitual use.
You can also become dependent on codeine. Essentially, you adjust to having the drug in your system and when it is suddenly withdrawn you might experience a range of physical and psychological withdrawal symptoms. All these factors can combine to produce an addiction to codeine and therefore to co-codamol. You can develop an addiction to co-codamol even if you are using it as prescribed.
Signs of Co-codamol Dependence and Addiction
Addiction can creep up on you, especially if you are using painkillers long-term and as directed. There are some signs of co-codamol addiction to look out for, however, whether in yourself or others.
- Craving co-codamol
- Seeking out other opioid-based medicines and drugs
- Frequently or constantly using more than directed
- Being dishonest with your GP or pharmacist to obtain more
- Taking co-codamol for reasons other than pain relief, such as to ‘stay calm’ or ‘help you sleep’
- Experiencing withdrawal symptoms when you don’t use co-codamol or other opioids
Relatively common withdrawal symptoms include:
- Difficulty sleeping
- Widespread or increased pain
- Body aches
- Irritability and agitation
- Nausea and vomiting
Government guidance on opioid medicines and addiction says that you should not suddenly stop taking medication you have been using for a long time, because of this risk of withdrawal symptoms. Instead, it says you should seek help and come off the medicine gradually with the proper support in place.
Safe Use of Co-codamol
When it comes to the safe use of co-codamol, the first thing is to only ever use the drug as directed. This applies whether you use over-the-counter products or prescription doses, which will tend to be stronger. You should never increase the dose, take another dose or take other opioid-based medications to ‘top up’ your pain relief.
As well as the risk of addiction, taking too much co-codamol can be dangerous as it is possible to overdose on both paracetamol and codeine.
Paracetamol overdose can damage your liver and kidneys. You may feel sick, vomit or experience abdominal pain after taking too much paracetamol, but often there are no obvious symptoms at first.
Signs of a codeine overdose can include:
- Confusion or hallucinations
- Slurred speech
- Lips or fingernails turning blue or purple
- Poor coordination or balance
- Becoming unresponsive or unconscious
- Difficulty breathing or not breathing at all
Overdosing on either or both elements of co-codamol can be extremely dangerous and potentially life-threatening.
What to Do if You’re Concerned About Addiction
If you think you, or someone else, might need help for co-codamol addiction, it’s always best to seek professional help as soon as possible. Your GP or prescriber is always a good first point of contact. If you need specialist information on addiction, Addiction Advocates can provide free and confidential information – all you need to do is call 0800 012 6088. We can help you receive addiction treatment as soon as possible, just fill out our contact form for more details.
Mental health charity Mind also has a good list of organisations that can offer support for drug and alcohol addiction, including organisations that can help if you are worried about someone else.
-  While the scale and nature of opioid prescribing does not reflect the so-called crisis in North America, the NHS needs to take action now to protect patients - https://www.theguardian.com/uk-news/2019/sep/10/addictive-medication-nhs-opioid-crisis-government-study-england
-  It is generally used for mild to moderate pain and can also reduce fever - https://academic.oup.com/bjaed/article/14/4/153/293533
-  It would be great if you could dissociate the pain-relieving part of [opioids] from the euphoria-inducing part of [opioids], but you can't. They're inextricably linked - https://www.livescience.com/41174-tramadol.html
-  Government guidance on opioid medicines and addiction - https://www.gov.uk/guidance/opioid-medicines-and-the-risk-of-addiction
-  list of organisations - https://www.mind.org.uk/information-support/types-of-mental-health-problems/recreational-drugs-alcohol-and-addiction/drug-and-alcohol-addiction-useful-contacts/